Hail, Broward
- When
- May 26, 1:45 PM EST
- Where
- Broward County, 3.31 mi WSW of Coral Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 26.250, -80.269
Hail the size of pennies was reported on 106th Way in Coral Springs.
Another day of strong diurnal thunderstorms produce high wind gusts and hail across South Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Another day of strong diurnal thunderstorms produce high wind gusts and hail across South Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 26, 1:14 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 214 PM EDT TUE MAY 26 2009 ...HIGHEST RAIN CHANCE CONTINUES FOR THE EAST COAST METRO AREAS THIS WEEK... .DISCUSSION... THE EAST AND WEST COAST SEA BREEZES HAS DEVELOPED EARLY THIS AFTERNOON WITH SHOWERS AND THUNDERSTORMS ALONG THE SEA BREEZES. THE WEST COAST SEA BREEZE WILL CONTINUE TO MOVE EAST ACROSS SOUTH FLORIDA THIS AFTERNOON..WHILE THE EAST COAST SEA BREEZE REMAINS OVER THE EAST COAST METRO AREAS...DUE TO THE SOUTHWEST STEERING FLOW. THIS MEANS THAT THE INTERIOR AND EAST COAST METRO AREAS WILL CONTINUE TO SEE THE SHOWERS AND THUNDERSTORMS INCREASE IN COVERAGE...WHILE THE WEST COAST AREAS WILL BE MOSTLY DRY THIS AFTERNOON. SO WILL CONTINUE THE SCATTERED TO NUMEROUS POPS OVER THE INTERIOR AND EAST COAST METRO AREAS FOR THIS AFTERNOON...WHILE LOWERING THE POPS TO SLIGHT CHANCE FOR THE WEST COAST METRO AREAS. AT THE SAME TIME...A SHORT WAVE IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE OVER THE EASTERN GULF OF MEXICO WILL MOVE EAST THROUGH SOUTH FLORIDA THIS AFTERNOON INTO THIS EVENING. THIS SHORT WAVE WILL KEEP THE MID TO UPPER LEVELS COOL...AND ALLOW FOR THE STRONGEST STORMS TO PRODUCE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. SO WILL MENTION A FEW STRONG STORMS ALONG THE EAST COAST METRO AREAS FOR THIS AFTERNOON INTO EARLY EVENING. THE SHOWERS AND THUNDERSTORMS SHOULD DIE OUT SLOWLY THIS EVENING OVER THE INTERIOR AND EAST COAST METRO AREAS AS THE HEATING OF THE DAY IS LOST. THE WEST COAST METRO AREAS COULD SEE A FEW SHOWERS OR THUNDERSTORMS OVERNIGHT...DUE TO THE LIGHT SOUTHWEST WIND FLOW OVER THE CWA. THE RIDGE OF HIGH PRESSURE OVER FLORIDA KEYS WILL REMAIN NEARLY STATIONARY THROUGH END OF THIS WEEK. THIS WILL KEEP THE CWA IN A SOUTHWEST STEERING FLOW WHICH WILL FOCUS THE HIGHEST POPS OVER THE EAST COAST METRO AREAS EACH DAY. SO HAVE GONE WITH SCATTERED TO NUMEROUS POPS ALONG THE EAST COAST METRO AREAS TAPERING DOWN TO LOW END SCATTERED POPS ALONG THE WEST COAST METRO AREAS. THERE IS ALSO ANOTHER SHORT WAVE OVER THE CENTRAL GULF OF MEXICO SEEN IN THE WATER VAPOR IMAGERY THAT WILL ALSO MOVE EAST AND INTO SOUTH FLORIDA ON WEDNESDAY WHICH WILL KEEP THE COOL AIR ALOFT IN PLACE. SO WILL CONTINUE TO MENTION A FEW STRONG STORMS WITH GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAINFALL IN THE HWO FOR WEDNESDAY. TEMPERATURES EACH DAY THIS WEEK WILL BE AROUND 90 OVER THE EAST COAST METRO AREAS TAPERING DOWN TO THE MID 80S OVER THE WEST COAST METRO AREAS FOR THE HIGHS. THE LOWS WILL BE IN THE LOWER TO MID 70S OVER THE METRO AREAS WITH MID TO UPPER 60S OVER THE INTERIOR AREAS EACH NIGHT THIS WEEK. .EXTENDED FORECAST... A WEAK COLD FRONT WILL WORK INTO SOUTH FLORIDA FROM THE NORTH THIS WEEKEND BEFORE WASHING OUT. HIGH PRESSURE WILL THEN BUILD BACK INTO SOUTH FLORIDA EARLY NEXT WEEK FROM THE ATLANTIC WATERS. THIS PATTERN WILL BRING IN A LITTLE BIT OF DRIER AIR TO THE CWA THIS WEEKEND. IT WILL ALSO REFOCUS THE HIGHEST POPS FROM THE EAST COAST METRO AREAS EARLY THIS WEEKEND TO THE WEST COAST METRO AREAS BY EARLY NEXT WEEK. SO HAVE KEPT THE 20 TO 30 PERCENT POPS OVER THE CWA THIS WEEKEND...AND THEN PUT HAVE THE HIGHEST POPS OVER THE WESTERN AREAS EARLY NEXT WEEK. && .MARINE... THE WINDS WILL BE FROM THE SOUTH TO SOUTHWEST DIRECTION TONIGHT THROUGH EARLY THIS WEEKEND...BEFORE SWINGING TO A SOUTHEAST DIRECTION BY END OF THIS WEEKEND. THE SPEEDS WILL ALSO REMAIN BELOW 15 KNOTS THROUGH THIS WEEKEND. THE SEAS WILL ALSO BE 2 FEET OR LESS THROUGH THE WEEKEND. SO BOATING CONDITIONS SHOULD BE GOOD OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...AS THERE WILL BE NO HEADLINES IN EFFECT FOR ALL OF THE SOUTH FLORIDA WATERS. && .FIRE WEATHER... THE RELATIVE HUMIDITIES WILL ALSO REMAIN WELL ABOVE CRITICAL VALUE OVER ALL OF SOUTH FLORIDA THIS WEEK. SO NO PROBLEMS WITH THE FIRE WEATHER THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 72 89 72 87 / 40 60 40 60 FORT LAUDERDALE 74 89 74 87 / 40 50 40 50 MIAMI 75 90 75 88 / 40 50 40 50 NAPLES 72 86 72 85 / 20 40 30 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...54/BNB SHORT TERM/AVIATION...04/AT
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 915 AM EDT TUE MAY 26 2009 FLZ063-066>075-168-172>174-270600- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 915 AM EDT TUE MAY 26 2009 ...SCATTERED TO NUMEROUS THUNDERSTORMS INTERIOR AND EAST... ...SOME STRONG THUNDERSTORMS POSSIBLE... ...LOCAL FLOODING POSSIBLE DUE TO HEAVY RAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS WILL AFFECT SOUTH FLORIDA TODAY AND INTO EARLY THIS EVENING. LOCALLY HEAVY RAINS ,FREQUENT LIGHTNING STRIKES, GUSTY WINDS AND POSSIBLE HAIL CAN BE EXPECTED. WIND: WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN THE STRONGER THUNDERSTORMS. HAIL: DIME-SIZED HAIL WILL BE POSSIBLE IN THE THUNDERSTORM ACTIVITY. FLOODING: THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE THUNDERSTORMS WILL BE SLOW MOVING AND WITH ALREADY SOILS SATURATED FROM RAINS THE PAST FEW DAYS, THIS COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED EACH DAY AFFECTING MAINLY THE INTERIOR AND EAST PORTIONS OF SOUTH FLORIDA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 224 PM EDT TUE MAY 26 2009 FLZ073-173-261900- INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL- 224 PM EDT TUE MAY 26 2009 ...STRONG THUNDERSTORMS MOVING TOWARD KROME AVENUE... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MICCOSUKEE RESORT TO 4 MILES WEST OF HOMESTEAD GENERAL AIRPORT... MOVING EAST AT 10 MPH. THESE STORMS WILL AFFECT... HOMESTEAD GENERAL AIRPORT... MICCOSUKEE RESORT... INTERSECTION KROME AND KENDALL DRIVE... INLIKITA... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2583 8045 2547 8046 2547 8064 2584 8062 TIME...MOT...LOC 1823Z 270DEG 11KT 2581 8057 2548 8060 TINGLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 228 PM EDT TUE MAY 26 2009 FLZ067-068-071-072-261900- INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL- INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL- 228 PM EDT TUE MAY 26 2009 ...STRONG THUNDERSTORM MOVING ACROSS PARKLAND... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PARKLAND...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL AFFECT... SANDALFOOT COVE... PARKLAND... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2638 8023 2631 8016 2628 8028 2634 8030 TIME...MOT...LOC 1827Z 331DEG 3KT 2634 8025 TINGLER
The Miami radar (KAMX), 73 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail the size of pennies was reported on 106th Way in Coral Springs.
Nickel to quarter sized hail was reported with a passing thunderstorm in Hialeah.
A report was received via the NWS chat of an estimated wind gust of 60 mph along with hail the size of pennies.
The Davie Police Department reported trees down near SW 131 Ave and 9th Place. County wide, 3,168 homes and businesses lost power from these afternoon thunderstorms according to Florida Power and Light.
An off-duty NWS employee reported penny sized hail at the intersection of Interstate 595 and Nob Hill Rd.
Glades County SO reported hail the size of nickels along with winds of around 50MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174316, 174318, 174319, 174322, 174321, 174323.